Alert archive / Kansas / Freeze Warnings in 2020

Freeze Warning 1, NWS Dodge City, KS

October 15, 20204 counties in Kansas

NWS Dodge City, KS issued this freeze warning at Oct 15, 2020, 9:51 AM CDT for 4 counties in Kansas. It took effect at Oct 16, 2020, 2:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2020, 9:51 AM CDT (14:51 UTC)
In effect from
Oct 16, 2020, 2:00 AM CDT
Expired
Oct 16, 2020, 9:00 AM CDT
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 139 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

382 
WWUS73 KDDC 151451
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
951 AM CDT Thu Oct 15 2020

KSZ061-062-074-075-161200-
/O.UPG.KDDC.FR.Y.0004.201016T0700Z-201016T1400Z/
/O.NEW.KDDC.FZ.W.0001.201016T0700Z-201016T1400Z/
Hamilton-Kearny-Stanton-Grant-
Including the cities of Syracuse, Lakin, Deerfield, Johnson City,
and Ulysses
951 AM CDT Thu Oct 15 2020 /851 AM MDT Thu Oct 15 2020/

...FREEZE WARNING IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO 9 AM CDT
/8 AM MDT/ FRIDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Hamilton, Kearny, Stanton and Grant Counties.

* WHEN...From 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM MDT/ Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ031-045-063-076-086-161200-
/O.EXA.KDDC.FR.Y.0004.201016T0700Z-201016T1400Z/
Ellis-Ness-Finney-Haskell-Seward-
Including the cities of Pfeifer, Hays, Ness City, Garden City, 
Sublette, Satanta, and Liberal
951 AM CDT Thu Oct 15 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Ellis, Ness, Finney, Haskell and Seward Counties.

* WHEN...From 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM MDT/ Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...A killing freeze is not expected. If cloud
  cover is less than expected, temperatures may fall below
  freezing for a few hours around sunrise Friday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

KSZ030-043-044-084-085-161200-
/O.CON.KDDC.FR.Y.0004.201016T0700Z-201016T1400Z/
Trego-Scott-Lane-Morton-Stevens-
Including the cities of Wakeeney, Scott City, Scott State Lake, 
Dighton, Elkhart, and Hugoton
951 AM CDT Thu Oct 15 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT
FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Trego, Scott, Lane, Hamilton, Kearny, Stanton, Grant, 
  Morton and Stevens Counties.

* WHEN...From 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM MDT/ Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...A killing freeze is not expected. If cloud
  cover is less than expected, temperatures may fall below
  freezing for a few hours around sunrise Friday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Turner/Springer
3 follow-up statements
335 
WWUS73 KDDC 151913
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
213 PM CDT Thu Oct 15 2020

KSZ061-062-074-075-161200-
/O.CON.KDDC.FZ.W.0001.201016T0700Z-201016T1400Z/
Hamilton-Kearny-Stanton-Grant-
Including the cities of Syracuse, Lakin, Deerfield, Johnson City,
and Ulysses
213 PM CDT Thu Oct 15 2020 /113 PM MDT Thu Oct 15 2020/

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO
9 AM CDT /8 AM MDT/ FRIDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Hamilton, Kearny, Stanton and Grant Counties.

* WHEN...From 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM MDT/ Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ046-161200-
/O.EXA.KDDC.FR.Y.0004.201016T0700Z-201016T1400Z/
Rush-
Including the city of La Crosse
213 PM CDT Thu Oct 15 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Rush County.

* WHEN...From 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM MDT/ Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...A killing freeze is not expected. If cloud
  cover is less than expected, temperatures may fall below
  freezing for a few hours around sunrise Friday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

KSZ030-031-043>045-063-076-084>086-161200-
/O.CON.KDDC.FR.Y.0004.201016T0700Z-201016T1400Z/
Trego-Ellis-Scott-Lane-Ness-Finney-Haskell-Morton-Stevens-Seward-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, Garden City, Sublette, 
Satanta, Elkhart, Hugoton, and Liberal
213 PM CDT Thu Oct 15 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT
FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Ellis, Ness, Finney, Haskell and Seward Counties.

* WHEN...From 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM MDT/ Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...A killing freeze is not expected. If cloud
  cover is less than expected, temperatures may fall below
  freezing for a few hours around sunrise Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Turner
077 
WWUS73 KDDC 160927
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
427 AM CDT Fri Oct 16 2020

KSZ030-031-045-046-161030-
/O.CAN.KDDC.FR.Y.0004.000000T0000Z-201016T1400Z/
Trego-Ellis-Ness-Rush-
Including the cities of Wakeeney, Pfeifer, Hays, Ness City, 
and La Crosse
427 AM CDT Fri Oct 16 2020

...FROST ADVISORY IS CANCELLED...

Clouds have kept temperatures much warmer overnight and any 
breaks in the clouds before sunrise will be very limited.

$$

KSZ061-062-074-075-161400-
/O.CON.KDDC.FZ.W.0001.000000T0000Z-201016T1400Z/
Hamilton-Kearny-Stanton-Grant-
Including the cities of Syracuse, Lakin, Deerfield, Johnson City,
and Ulysses
427 AM CDT Fri Oct 16 2020 /327 AM MDT Fri Oct 16 2020/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...

* WHAT...Temperatures between 29 and 32.

* WHERE...Hamilton, Kearny, Stanton and Grant Counties.

* WHEN...From 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM MDT/ Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ043-044-063-076-084>086-161400-
/O.CON.KDDC.FR.Y.0004.000000T0000Z-201016T1400Z/
Scott-Lane-Finney-Haskell-Morton-Stevens-Seward-
Including the cities of Scott City, Scott State Lake, Dighton, 
Garden City, Sublette, Satanta, Elkhart, Hugoton, and Liberal
427 AM CDT Fri Oct 16 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Parts of western Kansas.

* WHEN...Through 9 am.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
681 
WWUS73 KDDC 161350
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
850 AM CDT Fri Oct 16 2020

KSZ061-062-074-075-161500-
/O.EXP.KDDC.FZ.W.0001.000000T0000Z-201016T1400Z/
Hamilton-Kearny-Stanton-Grant-
Including the cities of Syracuse, Lakin, Deerfield, Johnson City,
and Ulysses
850 AM CDT Fri Oct 16 2020 /750 AM MDT Fri Oct 16 2020/

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS
MORNING...

Temperatures will warm above freezing in the next hour or two with
the onset of daytime heating.

$$

KSZ043-044-063-076-084>086-161500-
/O.EXP.KDDC.FR.Y.0004.000000T0000Z-201016T1400Z/
Scott-Lane-Finney-Haskell-Morton-Stevens-Seward-
Including the cities of Scott City, Scott State Lake, Dighton, 
Garden City, Sublette, Satanta, Elkhart, Hugoton, and Liberal
850 AM CDT Fri Oct 16 2020

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures will warm above freezing in the next hour or two with
the onset of daytime heating.

$$

Springer

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Oct 15, 6:00 AM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Oct 15, 6:00 AM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 AM CDT Thu Oct 15 2020

...Updated for aviation discussion...

.SYNOPSIS...
Issued at 329 AM CDT Thu Oct 15 2020

Low 500mb heights will persist across Canada for the next week.
This will continue to allow deep cold air to build across the
northern tier of states. Given the strong zonal component to the
mid to high level flow and high 500mb heights across the southern
tier, it will be difficult to get this cold air to penetrate very
far south. If it does so it will be quick, temporary surges, the
magnitude of which are hard to predict more an a day or two out
due to model vertical resolution issues. Daytime cloud cover can
lead to much cooler high temperatures in these situations. With
the high zonal momentum across Rockies, precipitation across the
southern and central high plains will be very limited to zero.

&&

.SHORT TERM...(Today through Friday)
Issued at 329 AM CDT Thu Oct 15 2020

In the wake of the last cold front, temperatures will be cooler
today with highs in the upper 50s to mid 60s. Surface high
pressure will result in decreasing winds in the late afternoon.
With light winds, frost could occur tonight. However, there is a
strong mid level baroclinic zone across the central plains along
with pockets of high humidity. This could lead to areas of mid
level cloud, which would keep temperatures from bottoming out. It
is hard to predict where these cloudy patches will be Friday
morning; but those locations that happen to see clear breaks
between 3 and 7 am could briefly experience temperatures not far
from the freezing point. The best chance of this in across far
western Kansas where the climatological first freeze is one to two
weeks earlier than south central Kansas. Also, the best chance of
having clear breaks may be along the I-70 corridor around Hays
and Wakeeney. A frost advisory was issued for the far west and
along I-70 into Trego county per collaboration with surrounding
offices; but this is a low confidence issuance.

Ahead of the next cool surge, a surface trough will develop in the
lee of the Rockies Friday, with gusty southwest winds developing
in the afternoon. Humidity will be as low as 15 to 20% so that
fire weather is a concern. Temperatures will likely be warmer than
indicated by the models and some locations could reach close to
70.

.LONG TERM...(Friday night through Wednesday)
Issued at 329 AM CDT Thu Oct 15 2020

A cold surge will occur in the lee of the Rockies Saturday night
and Sunday with another reinforcing shot due Monday evening. The
various models have been inconsistent with the magnitude of these
cold surges. Due to the uncertainty, did not opt to collaborate
any changes to the forecast. Despite the low level cold surges,
given the mid level westerly momentum, any precipitation will
likely be shunted off to the east, with only transient and shallow
moisture on the high plains. With high 500mb heights along the
Gulf Coast and the lack of frontal intrusions deep into the Gulf,
moisture will be plentiful to our south and east. But until we
have some amplification of the long wave pattern to our west, with
southwesterly flow at mid levels and persistent surface troughing
on the southern high plains, mainly dry weather will persist on
the high plains.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 557 AM CDT Thu Oct 15 2020

North winds at 10-12 kts will persist through 21z as weak surface
high pressure moves across the high plains. Winds will become
light by 00z with the loss of daytime heating. VFR conditions can
be expected through the period with some only mid level cloud
cover AOA080.

&&

.FIRE WEATHER...
Issued at 307 PM CDT Wed Oct 14 2020

A surface trough will develop on the high plains Friday afternoon,
leading to south to southwest winds with frequent gusts to 30 mph.
Temperatures will likely overachieve in this pattern so that lower
RH values are likely than what the models are showing. We could
get close to red flag criteria for several hours in the
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  37  68  48 /   0   0   0   0
GCK  59  35  67  43 /   0   0   0   0
EHA  59  34  67  45 /   0   0   0   0
LBL  61  35  68  45 /   0   0   0   0
HYS  59  35  63  47 /   0   0   0   0
P28  62  38  66  48 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM MDT/
Friday for KSZ030-043-044-061-062-074-075-084-085.

&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
FIRE WEATHER...Finch
Hazardous weather outlook, Oct 15, 5:11 AM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
511 AM CDT Thu Oct 15 2020

KSZ030-031-043>046-061>066-074>081-084>090-161015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
511 AM CDT Thu Oct 15 2020 /411 AM MDT Thu Oct 15 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Temperatures will fall into the 30s late tonight. Areas that see
breaks in the clouds could fall close to the freezing point. A
frost advisory is in effect for far western Kansas.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Elevated risk
* Freeze: Significant risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Near critical fire weather conditions will develop Friday
afternoon as frequent southwesterly wind gusts to 30 mph develop
along with humidity as low as 15 to 20 percent.

Days 2-7 Hazards
----------------
* Friday
  - Freeze: Significant risk
  - Fire weather: Significant risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Freeze: Significant risk
  - Fire weather: Elevated risk

* Monday
  - Freeze: Significant risk
  - Fire weather: Elevated risk

* Tuesday
  - Freeze: Significant risk
  - Fire weather: Elevated risk

* Wednesday
  - Non thunderstorm wind: Limited risk
  - Freeze: Significant risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 4:24 AM CDTFrost AdvisoryDDCEllis, Finney, Grant, Hamilton, Haskell, Kearny and 9 more29 hr

Nearby

Freeze Warnings in Kansas, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.